@aprilarlady, I had RnY gastric bypass surgery 7/8/14, with a weight loss of 85 pounds currently. Because of this I too am unable to take NSAIDS. I started taking Hydrocodone/acetaminophen 5/325 mg over a year ago to relieve my pain from herniated disks at L5-S1 and L4, as well as a compression fracture at C7 and stenosis, degenerative disk disease, and arthritis. The Hydrocodone did not work for me. Last summer, I began seeing a pain doctor who took me off the Hydrocodone and put me on Tramadol/acetaminophen 30/325 (as I remember). That was working great, still with pain, but tolerable.
Then I injured my back additionally through traveling and lugging my suitcases back and forth weekly between my home and a job site. I had sudden acute pain that ended p with me in a wheelchair after several days of trying massage, chiropractic and acupuncture (my first time ever). I then had an MRI that showed the problems I described at the beginning of this post. My pain doctor added Baclofen 10 mg and changed my Tramadol to 50 mg without the acetaminophen. He said I could add acetaminophen for breakthrough pain as needed. This has been working great for me. I had outpatient spinal surgery on my L5-S1 on 12/22/16. I have had complete relief from the pain on my left side since then. But the pain on my right side continued. My pain doctor added Gabapentin to my medications. 300 mg twice a day.
My spine surgeon put me on Physical Therapy in late February, with both our goals to improve my core muscles and avoid surgery on my L4, which is completely out of alignment with my spine. The PT seemed to be working until my 4th session, after which I was in excruciating pain the following day and for several days after. Then suddenly it felt much better. I waited 2 weeks before I had another PT session and after that very gentle session, again I had excruciating pain and ended up in bed for 5 days only walking to the bathroom, icing and changing position about every 30 to 45 minutes. That was 2 weeks ago and I am still in pain. My pain doctor then tried Hydrocodone again when I requested it. But when I had used it previously, I took it with the Tramadol and I had good pain relief. He told me I should never take the 2 medications together. On only the Hydrocodone I had very little relief and after 3 days, I began noticing withdrawal symptoms from stopping the Tramadol suddenly. I stopped taking the Hydrocodone and went back to the Tramadol.
I am doing ok currently, but my pain level is a constant 7. I can’t do much exercise like walking around more than half a block (yesterday), which was very hard to do. This morning I am very tired from my activities yesterday. I had bought tickets, 2 months ago, to take my granddaughter to see “An American in Paris,” live at the Pantages Theater in Hollywood. I was determined to go if at all possible. She drove and was helpful for me in walking. But I’m paying for my fun today. I’m also participating in a medical research study for Alzheimers at the University of California at Irvine. Today I am having a PET scan as part of the study. Thankfully, they are sending a cab to pick me up and bring me back. It will be another active day for me.
So, I can recommend Tramadol and Baclofen as having been very helpful for my pain. I would not take Gabapentin, and i have asked my doctor to withdraw me from it. I wish you luck in your search for pain relief. If you have any questions, please feel free to contact me. Gail B